Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Integral points of bounded degree on the projective line and in dynamical orbits


Authors: Joseph Gunther and Wade Hindes
Journal: Proc. Amer. Math. Soc. 145 (2017), 5087-5096
MSC (2010): Primary 11D45, 37P15; Secondary 11G50, 11R04, 14G05
DOI: https://doi.org/10.1090/proc/13653
Published electronically: June 8, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ be a non-empty effective divisor on $ \mathbb{P}^1$. We show that when ordered by height, any set of $ (D,S)$-integral points on $ \mathbb{P}^1$ of bounded degree has relative density zero. We then apply this to arithmetic dynamics: let $ \varphi (z)\in \overline {\mathbb{Q}}(z)$ be a rational function of degree at least two whose second iterate $ \varphi ^2(z)$ is not a polynomial. We show that as we vary over points $ P\in \mathbb{P}^1(\overline {\mathbb{Q}})$ of bounded degree, the number of algebraic integers in the forward orbit of $ P$ is absolutely bounded and zero on average.


References [Enhancements On Off] (What's this?)

  • [Bar15] Fabrizio Barroero, Algebraic $ S$-integers of fixed degree and bounded height, Acta Arith. 167 (2015), no. 1, 67-90. MR 3310491, https://doi.org/10.4064/aa167-1-4
  • [BG06] Enrico Bombieri and Walter Gubler, Heights in Diophantine geometry, New Mathematical Monographs, vol. 4, Cambridge University Press, Cambridge, 2006. MR 2216774
  • [CLT12] Antoine Chambert-Loir and Yuri Tschinkel, Integral points of bounded height on partial equivariant compactifications of vector groups, Duke Math. J. 161 (2012), no. 15, 2799-2836. MR 2999313, https://doi.org/10.1215/00127094-1813638
  • [Coh81] S. D. Cohen, The distribution of Galois groups and Hilbert's irreducibility theorem, Proc. London Math. Soc. (3) 43 (1981), no. 2, 227-250. MR 628276, https://doi.org/10.1112/plms/s3-43.2.227
  • [CZ04] P. Corvaja and U. Zannier, On integral points on surfaces, Ann. of Math. (2) 160 (2004), no. 2, 705-726. MR 2123936, https://doi.org/10.4007/annals.2004.160.705
  • [DF04] David S. Dummit and Richard M. Foote, Abstract algebra, 3rd ed., John Wiley & Sons, Inc., Hoboken, NJ, 2004. MR 2286236
  • [Eul44] Leonhard Euler,
    Variae observationes circa series infinitas,
    Commentarii academiae scientiarum Petropolitanae, 9:160-188, 1744.
  • [Hin15] Wade Hindes,
    The average number of integral points in orbits, September 2015.
    Preprint. arXiv:1509.00752.
  • [Lan83] Serge Lang, Fundamentals of Diophantine geometry, Springer-Verlag, New York, 1983. MR 715605
  • [Lev09] Aaron Levin, Generalizations of Siegel's and Picard's theorems, Ann. of Math. (2) 170 (2009), no. 2, 609-655. MR 2552103, https://doi.org/10.4007/annals.2009.170.609
  • [Lev16] Aaron Levin, Integral points of bounded degree on affine curves, Compos. Math. 152 (2016), no. 4, 754-768. MR 3484113, https://doi.org/10.1112/S0010437X15007708
  • [MV07] David Masser and Jeffrey D. Vaaler, Counting algebraic numbers with large height. II, Trans. Amer. Math. Soc. 359 (2007), no. 1, 427-445. MR 2247898, https://doi.org/10.1090/S0002-9947-06-04115-8
  • [MV08] David Masser and Jeffrey D. Vaaler, Counting algebraic numbers with large height. I, Diophantine approximation, Dev. Math., vol. 16, SpringerWienNewYork, Vienna, 2008, pp. 237-243. MR 2487698, https://doi.org/10.1007/978-3-211-74280-8_14
  • [Ser97] Jean-Pierre Serre, Lectures on the Mordell-Weil theorem, 3rd ed., Aspects of Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 1997. Translated from the French and edited by Martin Brown from notes by Michel Waldschmidt; With a foreword by Brown and Serre. MR 1757192
  • [Sil93] Joseph H. Silverman, Integer points, Diophantine approximation, and iteration of rational maps, Duke Math. J. 71 (1993), no. 3, 793-829. MR 1240603, https://doi.org/10.1215/S0012-7094-93-07129-3
  • [Sil07] Joseph H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics, vol. 241, Springer, New York, 2007. MR 2316407
  • [ST99] Xiangjun Song and Thomas J. Tucker, Dirichlet's theorem, Vojta's inequality, and Vojta's conjecture, Compositio Math. 116 (1999), no. 2, 219-238. MR 1686848, https://doi.org/10.1023/A:1000948001301
  • [Voj92] Paul Vojta,
    A generalization of theorems of Faltings and Thue-Siegel-Roth-Wirsing,
    J. Amer. Math. Soc., 5(4):763-804, 1992.
  • [Voj11] Paul Vojta, Diophantine approximation and Nevanlinna theory, Arithmetic geometry, Lecture Notes in Math., vol. 2009, Springer, Berlin, 2011, pp. 111-224. MR 2757629, https://doi.org/10.1007/978-3-642-15945-9_3
  • [Wir71] Eduard A. Wirsing,
    On approximations of algebraic numbers by algebraic numbers of bounded degree.
    In 1969 Number Theory Institute (Proc. Sympos. Pure Math., Vol. XX, State Univ. New York, Stony Brook, N.Y., 1969), pages 213-247. Amer. Math. Soc., Providence, R.I., 1971.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11D45, 37P15, 11G50, 11R04, 14G05

Retrieve articles in all journals with MSC (2010): 11D45, 37P15, 11G50, 11R04, 14G05


Additional Information

Joseph Gunther
Affiliation: Department of Mathematics, The Graduate Center, City University of New York (CUNY), 365 Fifth Avenue, New York, New York 10016
Email: JGunther@gradcenter.cuny.edu

Wade Hindes
Affiliation: Department of Mathematics, The Graduate Center, City University of New York (CUNY), 365 Fifth Avenue, New York, New York 10016
Email: whindes@gc.cuny.edu

DOI: https://doi.org/10.1090/proc/13653
Keywords: Arithmetic dynamics, integral points
Received by editor(s): August 4, 2016
Received by editor(s) in revised form: December 5, 2016, and January 3, 2017
Published electronically: June 8, 2017
Additional Notes: The first author was partially supported by National Science Foundation grant DMS-1301690
Communicated by: Mathew A. Papanikolas
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society